Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS Nashville, TN

May 21, 2001Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 21, 2001, 12:20 AM CDT for Stewart County, Tennessee. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2001, 12:20 AM CDT (05:20 UTC)
Expired
May 21, 2001, 12:45 AM CDT
In force
25 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Stewart County, TN

What was reported inside it

TimeReportWhereRemark
May 21, 12:40 AM CDTThunderstorm Wind 50 ECountywide, TNTrees down countywide.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WUUS54 KOHX 210522
SVRBNA
TNC161-210545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1220 AM CDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN STEWART COUNTY IN TENNESSEE

* UNTIL 1245 AM CDT

* AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME WEST CENTRAL STEWART COUNTY...OR
  ABOUT 9 MILES WEST OF DOVER...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHERN STEWART COUNTY AT 1230 AM CDT

DAMAGING WINDS AND HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

$$

LAT...LON 3655 8812 3642 8797 3667 8762 3683 8782

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:10 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 20, 9:10 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
910 PM CDT SUN MAY 20 2001

BAND OF THUNDERSTORMS CONTINUES TO MOVE THROUGH THE AREA THIS
EVENING...IN VICINITY OF WEAK LOW-LEVEL BOUNDARY. SURFACE
ANALYSIS SHOWING AIRMASS STILL QUITE UNSTABLE...ALTHOUGH HIGHER
THETA AIR WELL TO THE S. A FEW STORMS STILL HOLDING TOGETHER
HOWEVER COLLECTIVELY OVER PAST HOUR...WEAKENING HAS BEEN THE
TREND. EXPECT WEAKENING TREND TO CONTINUE AS STORMS MOVE AWAY
FROM MORE FAVORABLE ELEMENTS BACK TO THE W. THUS WILL CLEAR
COUNTIES BEHIND THIS CONVECTION.

BIG SUPERCELL IN AR MAY BE SIGNIFYING BEGINNING ON NEXT ROUND
OF THUNDERSTORMS EXPECTED TO REDEVELOP ACROSS THE CWA AFTER
MIDNIGHT. PARTS OF NEW RUNS TRICKLING IN STILL INDICATING ANOTHER
ROUND OF PRECIP PUSHING IN FROM W TN TOWARD 09-12Z. WILL REWORD
ZONES ACCORDINGLY...LEAVING TEMPS BASICALLY AS THEY ARE. ADDITIONAL
UPDATE WILL BE ISSUED AS COUNTIES CONTINUE TO BE CLEARED FROM
ONGOING WATCH.

07
.BNA...NONE.

In the hours before

Local storm report, May 20, 8:46 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
846 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0754 PM    S NASHVILLE               TN   WIND DAMAGE
05/20/01   DAVIDSON                       METRO NASHVILLE
                                          EMERGENCY MANAGEMENT
                                          REPORTED TREES AND A
                                          TELEPHONE POLE DOWN
                                          ACROSS SOUTH NASHVILLE

08
Special weather statement, May 20, 9:25 PM CDT, 2 hours 55 minutes before
TNZ005-006-022>025-056>058-093-094-210330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
925 PM CDT SUN MAY 20 2001

THE FOLLOWING COUNTIES HAVE BEEN CLEARED OF THE SEVERE THUNDERSTORM
WATCH ISSUED AT 6 PM...

STEWART...MONTGOMERY...HOUSTON...BENTON...HUMPHREYS...DICKSON...
PERRY...HICKMAN...LEWIS...WAYNE...LAWRENCE.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE OVERNIGHT HOURS
AND IT IS VERY POSSIBLE THAT ADDITIONAL WATCHES WILL BE ISSUED.

07
Special weather statement, May 20, 10:10 PM CDT, 2 hours 10 minutes before
TNZ005>011-022>033-056>065-075>080-093>097-210415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1010 PM CDT SUN MAY 20 2001

THE SEVERE THUNDERSTORM WATCH THAT WAS ISSUED AT 6 PM THIS EVENING
HAS NOW EXPIRED FOR ALL COUNTIES IN MIDDLE TENNESSEE.

ALTHOUGH NO WATCHES ARE CURRENTLY IN EFFECT...THUNDERSTORMS ARE
HOWEVER EXPECTED TO REDEVELOP DURING THE OVERNIGHT HOURS AND IT IS
VERY POSSIBLE THAT ADDITIONAL WATCHES WILL BE ISSUED.

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:02 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson43 min
May 20, 7:40 PM CDTSevere Thunderstorm WarningOHXHickman, Williamson35 min
May 20, 7:46 PM CDTSevere Thunderstorm WarningOHXDavidson29 min
May 20, 8:15 PM CDTSevere Thunderstorm WarningOHXDavidson30 min
May 21, 4:28 AM CDTSevere Thunderstorm WarningOHXMontgomery32 min
May 21, 4:56 AM CDTSevere Thunderstorm WarningOHXHickman, Perry34 min
May 21, 6:02 AM CDTSevere Thunderstorm WarningOHXWilliamson28 min
May 21, 6:13 AM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.